Illinois, 2017

Strong Wind in Illinois, November 18, 2017

November 18, 2017 · NWS PAH · 19 events in 19 counties and zones

A cold front surged southeast from Missouri across the lower Ohio Valley. Ahead of the front, strong south winds gusted close to 40 mph in some places.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front surged southeast from Missouri across the lower Ohio Valley. Ahead of the front, strong south winds gusted close to 40 mph in some places. Immediately following the passage of the cold front and its associated line of thunderstorms, a short period of strong northwest winds occurred. At the Carbondale airport, winds gusted to 40 mph from the south early in the morning. There were two fatalities in Union County when a tree was blown into the bedroom of a mobile home three miles east of Anna. An adult man and his one-year-old daughter were both killed in the bedroom early in the morning. Following the passage of the cold front and its line of storms, northwest winds gusted to 43 mph at the Carbondale airport, 46 mph at the Carmi airport, and 41 mph at the Harrisburg airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 18, 5:27 AM CST, 33 minutes earlier.

Area forecast discussion, Nov 18, 5:27 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
527 AM CST Sat Nov 18 2017

.SHORT TERM...(Today through Monday night)
Issued at 149 AM CST Sat Nov 18 2017

Not much going on across the CWFA at this time. Just gusty south
winds and unseasonably mild temperatures. Radar is free of precip.
That may change as weak support aloft may kick off a few showers,
perhaps isolated thunder. Prior models and PoP forecasts were
certainly overdone for up to this point.

For today, the forecast is basically the same. Surface low
pressure should be near KSTL at 12z and head quickly northeast to
NW Indiana by 18z and then Ohio by 00z. Cold front will push
rapidly across the CWFA from our west counties around 17z,
reaching central sections by 20z, then departing our east counties
by 22/23z. Unseasonably mild temps ahead of the front, then
falling temperatures behind it through the afternoon. Convective
allowing models show an uptick in the strength of convection
especially from 18 to 22z, based on members that make up the HREF.
Likely to categorical PoPs today for showers and storms as the
front moves through.

SPC raised the outlook to a level 2 (slight risk) for severe
today over the eastern 2/3 of the CWFA. We do not see much that is
different in the data overall from the previous couple of days.
The one thing that might increase the probabilities of locally
damaging wind gusts is higher low level jet wind speeds farther
west toward fropa. Either way, still looks like that is the main
hazard with linear segments, should parameters come together.
And, the convective allowing models have that "look" in their
reflectivity progs.

As far as the Wind Advisory goes, will end it at 00z across the
west 1/2 of the area, then 03z east. Also, probably not at Wind
Advisory criteria levels until closer to the arrival of, and for
a few hours right behind the front. But, it's not worth changing
the start time.

Other than a slight chance of a few lingering showers far east
this evening, dry and colder overnight. High pressure will result
in dry, chilly weather Sunday, then temperatures will rebound
a bit on Monday as return flow sets up west of the surface high
moving on to the east of our area. The dry weather will continue.

.LONG TERM...(Tuesday through Friday)
Issued at 149 AM CST Sat Nov 18 2017

The longwave pattern aloft over the CONUS is forecast by the medium
range models to amplify, with a persistent mid level ridge over the
southwestern states and a dominant longwave trof over the eastern
half of the country. Within this pattern there will be impulses of
shortwave energy, notably one on Tue. This feature will have a
surface cold front associated with it, followed by an area of high
surface pressure. Model indications are there will not be enough
moist return flow to tap into for deep moist convection, so a dry
fropa is anticipated Tue afternoon/evening for us.

Some models, namely the GFS, depict a stacked low may form over the
Gulf of Mexico by Thu. This could increase the surface pressure
gradient over the PAH forecast area a bit on Wed, but by only a few
knots. Otherwise, dry northwesterly flow aloft (and possibly short-
lived drier ridging in the GFS solution) will dominate through Day
7. Surface winds should finally turn back to southwesterly by then.

As a result, temps will start out at near seasonable averages Tue,
then plummet midweek, with highs dropping at least ten degrees (into
the 40s) and lows dipping into the lower 30s and the upper half of
the 20s. This will be followed by a rebound to near seasonable
averages by Fri (Day 7).

&&

.AVIATION...
Issued at 527 AM CST Sat Nov 18 2017

Generally expect MVFR cigs, with strong gusty SSW winds through
late morning ahead of a strong cold front that will move in from
the northwest. Peak chances of showers and storms, along with a wind
shift to the northwest will be from 17-21z. Southerly wind gusts 25
to 30 kts will be common. Behind the front northwest winds gusting
30 to 38 kts can be expected from mid afternoon to early evening.
The winds should diminish from 00z-06z and continue from the NW.
Skies will clear tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 6 PM CST this evening for ILZ075-080-081-
     084-085-088-089-092-093.

     Wind Advisory until 9 PM CST this evening for ILZ076>078-082-083-
     086-087-090-091-094.

MO...Wind Advisory until 6 PM CST this evening for MOZ076-086-087-
     100-107>112-114.

IN...Wind Advisory until 9 PM CST this evening for INZ081-082-
     085>088.

KY...Wind Advisory until 6 PM CST this evening for KYZ001>004.

     Wind Advisory until 9 PM CST this evening for KYZ005>022.

&&

Short Term...CN
Long Term....DB
Hazardous weather outlook, Nov 18, 3:30 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
330 AM CST Sat Nov 18 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
330 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today in association with a
strong cold frontal passage. Strong to locally damaging wind gusts
cannot be ruled out with the storms, if the necessary parameters
all come together.

A Wind Advisory is in effect for all areas today, and into the
early evening hours generally for areas east of Interstate 57 and
U.S. Highway 45. Refer to the Advisory product for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Edwards

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Strong Wind, Franklin

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Gallatin

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Strong Wind, Hamilton

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Strong Wind, Hardin

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
37 kt (43 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Strong Wind, Johnson

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Strong Wind, Massac

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Strong Wind, Pope

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Strong Wind, Pulaski

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Strong Wind, Saline

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Strong Wind, Union

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
36 kt (41 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$15,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Wabash

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Strong Wind, White

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
White forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
November 18, 6:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Union2017-11-181FemaleMobile/Trailer HomeDirect
Strong Wind, Union2017-11-1832MaleMobile/Trailer HomeDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724364, 724365, 724366, 724367, 724368, 724369, 724370, 724371, 724372, 724373, 724374, 724375, 724376, 724377, 724378, 724379, 724380, 724381, 724382.